Alert archive / California / Winter Storm Watches in 2006

Winter Storm Watch 21, NWS Reno, NV

December 14, 20067 counties in California; Douglas County, Washoe County, Nevada

NWS Reno, NV issued this winter storm watch at Dec 14, 2006, 5:31 AM PST for 7 counties in California; Douglas County, Washoe County, Nevada. It took effect at Dec 15, 2006, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 14, 2006, 5:31 AM PST (13:31 UTC)
In effect from
Dec 15, 2006, 4:00 PM PST
Expired
Dec 14, 2006, 8:42 PM PST
In force
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 80 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 1.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2006-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2006-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KREV 141331
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
531 AM PST THU DEC 14 2006

CAZ071-072-NVZ002-150000-
/O.NEW.KREV.WS.A.0021.061216T0000Z-061216T1800Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD...
SIERRAVILLE...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...
MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
531 AM PST THU DEC 14 2006

...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING. 

A COLD LOW PRESSURE SYSTEM WILL DROP SOUTHWARD INTO THE REGION
TONIGHT AND FRIDAY. A MUCH COLDER AIRMASS AND STRONG JETSTREAM OFF
THE PACIFIC WILL CREATE CONDITIONS INCREASINGLY FAVORABLE FOR SNOW
IN THE TAHOE BASIN AND PARTS OF NORTHEAST CALIFORNIA FRIDAY NIGHT.
DETAILS ARE STILL UNCERTAIN. HOWEVER UP TO A FOOT OF SNOW COULD
FALL IN THE WATCH AREA BY LATE SATURDAY MORNING.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY CREATE HAZARDOUS WINTER DRIVING
CONDITIONS. CONTINUE TO MONITOR THE LATEST FORECASTS.

$$


HTTP://WEATHER.GOV/RENO
2 follow-up statements
000 
WWUS45 KREV 142340
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
340 PM PST THU DEC 14 2006

CAZ071-072-NVZ002-150800-
/O.CON.KREV.WS.A.0021.061216T0000Z-061216T1800Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD...
SIERRAVILLE...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...
MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
340 PM PST THU DEC 14 2006

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH SATURDAY MORNING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH SATURDAY MORNING. 

A LOW PRESSURE SYSTEM WILL DROP SOUTHWARD INTO THE REGION TONIGHT
THROUGH SATURDAY WITH A MUCH COLDER AIRMASS AND STRONG JET STREAM
OFF THE PACIFIC CREATING CONDITIONS FAVORABLE FOR RAIN AND SNOW.
LIGHT RAIN AND SNOW WILL DEVELOP IN THE TAHOE BASIN AND PARTS OF
NORTHEAST CALIFORNIA LATE TONIGHT AND FRIDAY WITH SNOW LEVELS
LOWERING TO ALL LOCATIONS BY FRIDAY AFTERNOON.

DETAILS ARE STILL UNCERTAIN BUT THERE IS POTENTIAL FOR A BRIEF PERIOD
OF MODERATE TO HEAVY SNOW OVER THE CENTRAL AND NORTHERN SIERRA
FRIDAY NIGHT. UP TO A FOOT OF VERY LIGHT SNOW COULD FALL IN THE
WATCH AREA BY SATURDAY MORNING.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY CREATE HAZARDOUS WINTER DRIVING
CONDITIONS. CONTINUE TO MONITOR THE LATEST FORECASTS.

$$


HTTP://WEATHER.GOV/RENO
000 
WWUS45 KREV 150442
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
842 PM PST THU DEC 14 2006


CAZ071-072-NVZ002-150545-
/O.CAN.KREV.WS.A.0021.061216T0000Z-061216T1800Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD...
SIERRAVILLE...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...
MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
842 PM PST THU DEC 14 2006

...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE WINTER
STORM WATCH. 

LATEST COMPUTER MODEL AND SATELITE IMAGERY SHOWING FRONTAL SYSTEM
IN EASTERN PACIFIC MOVING SOUTHEAST TOWARD SOUTHERN CALIFORNIA
LEAVING MUCH OF THE SIERRA AND WESTERN NEVADA WITH ONLY LIGHT
ACCUMULATIONS OVER THE NEXT 48 HOURS. MOTORIST PLANNING TRAVEL
ACROSS THE SIERRA SHOULD MONITOR CHECK ROAD CONDITIONS BEFORE
DEPARTING.

$$
TC

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this winter storm watch went out at Dec 14, 4:30 AM PST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 14, 4:30 AM PST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
430 AM PST THU DEC 14 2006

CORRECTED LAST SENTENCE IN THE SHORT TERM DISCUSSION

.SHORT TERM...
VERY BRIEF AND FLAT RIDGING WILL BE OVER THE REGION TODAY...WITH
RESIDUAL LIGHT SHOWERS OR SPRINKLES ALONG THE SIERRA RIDGELINE AND
OVER FAR NORTHERN WASHOE COUNTY. HIGHS WILL BE QUITE MILD WITH
AROUND 60 COMMON IN THE LOWER VALLEYS OF WESTERN NEVADA. ENJOY
IT...BECAUSE THE BOTTOM FALLS OUT FRIDAY AND INTO THE WEEKEND.

TONIGHT...A STRONG COLD FRONT WILL ENTER FAR NORTHERN LASSEN AND
WASHOE COUNTIES WELL AFTER MIDNIGHT. AHEAD OF THE FRONT...ALL THE
INGREDIENTS SEEM TO BE THERE FOR A VERY WINDY NIGHT. BY LATE
TONIGHT...I WOULD NOT BE SURPRISED TO SEE WIND GUSTS CLOSE TO 70 MPH
IN THE FOOTHILLS OF THE NORTHERN SIERRA...WITH GUSTS OVER 50 MPH
WIDESPREAD. SEE OUR NPWREV PRODUCTS FOR MORE DETAILS.

FRIDAY...THE COLD FRONT WILL JAM ITS WAY THROUGH THE ENTIRE CWFA IN
THE AFTERNOON. WITH THE STRONG WINDS OVER THE REGION...AND THE BEST
UPPER SUPPORT REMAINING OVER FAR NORTHERN CALIFORNIA AND NEVADA
DURING THE DAY FRIDAY...PRECIPITATION LOOKS RATHER LIGHT WITH THE
FROPA. OTHER THAN A FEW INCHES OF SNOW IN THE SIERRA...THE FRONT
LOOKS TO BRING MAINLY AN ABRUPT COOL DOWN FROM THURSDAY.

FRIDAY NIGHT AND SATURDAY...THINGS GET A LITTLE MORE INTERESTING
ALBEIT MUDDLED. A 150 KNOT JET CORE REMAINING OVER OR JUST NORTH OF
LAKE TAHOE DURING THE DAY FRIDAY WILL SAG SOUTH TO NORTHERN MONO
COUNTY BY 12Z SATURDAY. AS THE JET SAGS SOUTH...DEEPER MOISTURE WILL
MOVE INTO AREAS GENERALLY NORTH OF HIGHWAY 50. WITH FAVORABLE UPPER
DYNAMICS IN THE LEFT FRONT QUADRANT OF THE VERY POWERFUL JET STREAK
AND THE DEEPENING MOISTURE...WE EXPECT STEADY SNOW TO DEVELOP IN THE
NORTHERN SIERRA AND PERHAPS EVEN WESTERN NEVADA LATE FRIDAY NIGHT
AND EARLY SATURDAY. SURPRISINGLY...THE GFS DOES NOT SHOW ANY
PRECIPITATION RELATED TO THE JET DYNAMICS AND COLD AIR ALOFT. THIS
SEEMS VERY SUSPECT GIVEN THE OVER WATER TRAJECTORY OF THE JET WITH A
COLD POOL ALOFT OFF THE CENTRAL CALIFORNIA COAST. WE BELIEVE THE GFS
IS WAY UNDERDONE WITH POPS AND QPF FRIDAY NIGHT AND SATURDAY. THIS
FACT...AS WELL AS THE CONSIDERATION OF HIGH SNOW RATIOS IN THE COLD
AIR...LEAD US TO ISSUE A WINTER STORM WATCH FOR THE TAHOE AND LASSEN
ZONES. THERE COULD BE A 6 TO 12 HOUR PERIOD OF MODERATE TO HEAVY
SNOWFALL IN THE SIERRA...WITH THE POSSIBILITY OF A BAND OF SPILLOVER
SNOW INTO WESTERN NEVADA (ALTHOUGH THE IMPACT OF THIS IS VERY
UNCERTAIN AT THIS POINT).

SATURDAY AFTERNOON...THE MAIN JET STREAK MOVES WELL SOUTH OF THE
REGION AS A VORT MAX APPROACHES SOUTHERN CALIFORNIA...LIKELY
DIMINISHING SNOW TO SCATTERED SHOWER ACTIVITY. ONE FINAL VORT MAX
LOOKS TO DROP INTO THE MAIN TROUGH OVER SOUTHERN NEVADA SATURDAY
NIGHT INTO SUNDAY...CONTINUING THE CHANCE FOR SNOW SHOWERS. SNYDER

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
UPPER TROUGH TO BEING PULLING OUT SLOWLY WITH INSIDE SLIDER WAVE
POSSIBLE SUNDAY ALONG THE EASTERN SIERRA AS UPPER JET WILL STILL BE
JUST TO THE WEST OF AREA AND COLD CYCLONIC FLOW WILL BE AVAILABLE TO
LEND SUPPORT. THIS WILL HAVE TO BE WATCHED AS IT COULD PRODUCE A
QUICK SHOT OF SNOWFALL. POPS WERE BUMPED UP TO CHANCE MOST AREAS AND
MAY NEED TO BE RAISED FURTHER IF THE TREND CONTINUES TOWARD THIS
SOLUTION. OTHERWISE A DRIER NORTH TO NORTHEAST FLOW WILL ENSUE AS
UPPER LOW EXITS MONDAY AND RIDGE BEGINS TO BUILD INTO THE PACIFIC
NORTHWEST. SO DRY CONDITIONS ARE EXPECTED BEYOND SUNDAY WITH A
GRADUAL WARMUP MOST NOTICEABLE IN THE UPPER ELEVATIONS AS VALLEYS
WILL LIKELY STAY INVERTED UNDER LIGHT WIND REGIME. HOHMANN
&&

AVIATION...
VFR. WINDS ARE EXPECTED TO INCREASE AFTER 00Z WITH GUSTS TO 50KT
LIKELY OVERNIGHT...ESPECIALLY TO IMMEDIATE SIERRA LEE INCLUDING KRNO.
HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 7 AM PST
     FRIDAY FOR NVZ005.

     WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     MORNING FOR NVZ002.

     HIGH WIND WARNING FROM 10 PM THIS EVENING TO 10 AM PST FRIDAY
     FOR NVZ002-003.

     WIND ADVISORY FROM 4 AM TO 4 PM PST FRIDAY FOR NVZ001-004.

CA...HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 7 AM PST FRIDAY
     FOR CAZ070-071.

     WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     MORNING FOR CAZ071-072.

     HIGH WIND WARNING FROM 4 AM TO 4 PM PST FRIDAY FOR CAZ073.

     HIGH WIND WARNING FROM 10 PM THIS EVENING TO 10 AM PST FRIDAY
     FOR CAZ072.
&&

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 5:25 AM PSTHigh Wind WarningREVAlpine, El Dorado, Lassen, Modoc, Mono, Nevada and 3 more29 hr
Dec 14, 5:25 AM PSTWind AdvisoryREVChurchill, Lyon, Mineral, Pershing, Washoe29 hr

Nearby

Winter Storm Watches in California, 2006Winter Storm Watches in Nevada, 2006Every winter storm watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.